New York, 2018

High Wind in New York, May 4, 2018

May 4, 2018 · NWS BUF · 8 events in 7 counties and zones

Convection ahead of a cold front caused severe thunderstorm wind gusts and damage during the afternoon. This was followed by a trailing cold front with additional strong wind gusts over the Niagara Frontier and North Country through the evening hours for several hours.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Convection ahead of a cold front caused severe thunderstorm wind gusts and damage during the afternoon. This was followed by a trailing cold front with additional strong wind gusts over the Niagara Frontier and North Country through the evening hours for several hours. Measured wind gusts in excess of 58 mph were reported in Niagara Falls at the airport, the Oswego County Airport, Fort Drum, the Watertown Airport, and at New York State Mesonet sites in Genesee, Monroe, Wyoming, and Lewis Counties, as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at May 4, 3:16 PM EST, 1 hour 29 minutes earlier.

Area forecast discussion, May 4, 3:16 PM EST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
416 PM EDT Fri May 4 2018

.SYNOPSIS...
A strong cold front and associated winds and thunderstorms will
quickly move across Western New York late this afternoon and early
evening.  High pressure will then build into the area overnight and
Saturday with dry and cooler weather.  A frontal boundary will move
across the area late Sunday, followed by a several days of dry
weather beginning next week.

&&

.NEAR TERM /THROUGH SATURDAY/...
A High Wind Warning has been issued for the Niagara Frontier
including Niagara, Orleans, Genesee and Northern Erie counties
late this afternoon. Windy conditions are expected between the
convection developing along the cold front across the Ontario
Peninsula and the lake breeze across the Southern Tier/Western
Finger Lakes. The unilateral wind field in mostly sunny skies
will allow winds as high as 60 mph to mix down late this
afternoon. The next three hours, 4-7 PM will see the strongest
gusts across this area.

A strong cold front will plow across the region late in the
afternoon and early evening.  Timing for possible severe convection:

~3-5 PM Buffalo Area/SW NY (Buffalo->North may actually remain dry)
~4-6 PM Rochester/Genesee Valley
~5-7 PM Eastern Lake Ontario (some earlier convection as well)

Winds will also be on the increase in the afternoon, during (and for
a few hours behind) the main convective line, with gusts in the 45-
55mph range.

A few convective lines are forming this afternoon over OH/Southern
Ontario, while temperatures (away from lake influences) are near 80F
with dewpoints near 60F or a little higher. Modified soundings along
with AMDAR data show steep lapse rates and associated CAPE near 500-
1000 J/kg with abundant clearing ahead of the developing lines. This
should aid in rapid development between 2-5PM, particularly as
forcing moves into and along lake breeze boundaries.

NOTE - the result for the immediate Buffalo area and Niagara Falls
region may result in shadowing and limited or no convective weather
(but with continued winds), while strong to severe storms quickly
develop downstream.

Unidirectional flow aloft should result in primarily bowing segments
as lines of storms rapidly move through the Genesee Valley and east
into the Eastern Lake Ontario region late this afternoon and early
evening as they ride along a 60kt low level jet, forced by the
deepening surface low that will move ENE across Southern Ontario and
quickly into Quebec.

Once this moves through, expect the remainder of the evening to be
quiet as high pressure quickly builds into the plains states and
then into the Great Lakes Region on Saturday.  The result will be
cooler weather with mostly clear skies.

Temperatures on Saturday will be much more comfortable, with highs
in the 60s and dewpoints quickly dropping into the 40s overnight and
remaining there into Saturday.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
Saturday night a weak ridge of high pressure will remain in place
across the eastern Great Lakes. Meanwhile a mid level trough will
move through the lower Ohio Valley and spread some mid/high clouds
across the area, especially the western Southern Tier into the
western Finger Lakes. Any showers associated with this feature
should remain south and east of the area through late Saturday
night. Lows will range from the upper 40s to lower 50s across the
region.

On Sunday our region will end up in a squeeze play between an upper
level low moving through PA and the Mid-Atlantic States and a cold
front approaching from the central Great Lakes. The upper level low
will spread clouds and a few showers into portions of the western
Southern Tier, western Finger Lakes, and southern Tug Hill region.
Meanwhile the upstream cold front will spread showers into southern
Ontario. Between the two systems, weak high pressure will keep the
showers at bay for much of the day for areas near Lake Erie and
Ontario. Late Sunday afternoon and Sunday night the cold front and
associated mid level trough will spread east across the eastern
Great Lakes, producing a few periods of showers. There may be enough
instability to produce a few scattered thunderstorms as well. Highs
on Sunday will reach the upper 60s to lower 70s in most areas,
depending on how much sunshine is left in the narrow gap between
systems.

High pressure will begin to build into the eastern Great Lakes later
Sunday night, with rain ending from west to east. Cold advection
behind the departing cold front will allow temperatures to drop back
into the mid to upper 30s by early Monday morning. A moderate
northerly breeze should prevent any frost formation, despite the
chilly temperatures.

The surface high will build across the central Great Lakes Monday,
and settle over the eastern Great Lakes Monday night. This will
bring a return to sunshine Monday, but a much cooler airmass will
keep temperatures well below normal. Expect highs in the mid 50s
across lower elevations and around 50 for higher terrain. Lows
Monday night will drop into the 30s with excellent radiational
cooling conditions expected. This may bring a potential of frost to
much of the area.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
High pressure surface and aloft will dominate the eastern United
States Tuesday through Wednesday, with ample sunshine both days.
After a chilly start Tuesday morning, temperatures will warm
steadily through midweek. Expect highs in the mid 60s Tuesday, and
low to mid 70s away from lake influences on Wednesday. Lows Tuesday
night will be in the 40s in most areas, with upper 30s still
possible in the colder Southern Tier valleys and Tug Hill region.

The next system will approach and cross the area late next week. A
cold front and mid level trough will cross the eastern Great Lakes
Thursday and Thursday night, producing the next period of showers
across the region. Temperatures will remain warm through Thursday,
before cooling off on Friday in the wake of the departing system.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
A strong line or two of thunderstorms will rapidly move eastward
across the region late in the afternoon and into eastern Lake
Ontario Lake early this evening.  Winds will also accompany this
region as a 60kt low level jet creates low level wind shear along
with the frontal boundary responsible for the expected convective
bowing segments.

Once this moves through, expect a rapid improvement with VFR
conditions Saturday under surface high pressure.

Outlook...
Sunday...Mainly VFR with a chance of showers.
Monday through Wednesday...VFR.

&&

.MARINE...
Strong southwest winds will bring high end small craft advisory
conditions over Lake Ontario and some gale force winds over Lake
Erie into this evening.  Strong thunderstorms will ride along the
edges of the lakes, and may severe, particularly over the Eastern
Lake Ontario region early this evening.

Generally light winds with local lake circulations are expected for
most of the weekend.

Mariners should stay tuned to NOAA weather radio for possible
statements and warnings regarding potentially dangerous thunderstorm
winds.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Wind Advisory until 2 AM EDT Saturday for NYZ004>008-014.
     Wind Advisory until 11 PM EDT this evening for NYZ003-012-013-
     019>021-085.
     High Wind Warning until 10 PM EDT this evening for NYZ001-002-
     010-011.
MARINE...Small Craft Advisory until 11 PM EDT this evening for LEZ020.
         Gale Warning until 11 PM EDT this evening for LEZ040-041.
         Small Craft Advisory until 11 PM EDT this evening for
         LOZ030-042.
         Small Craft Advisory until 2 AM EDT Saturday for
         LOZ043>045.
         Small Craft Advisory until 2 AM EDT Saturday for
         SLZ022-024.

&&

SYNOPSIS...Zaff
NEAR TERM...HSK/Zaff
SHORT TERM...Hitchcock
LONG TERM...Hitchcock
AVIATION...Zaff
MARINE...Zaff
Hazardous weather outlook, May 4, 4:17 PM EST, 28 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
517 PM EDT Fri May 4 2018

NYZ001-002-010-011-052130-
Niagara-Orleans-Northern Erie-Genesee-
517 PM EDT Fri May 4 2018

...HIGH WIND WARNING IN EFFECT UNTIL 10 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ003-012-013-020-021-052130-
Monroe-Wyoming-Livingston-Cattaraugus-Allegany-
517 PM EDT Fri May 4 2018

...WIND ADVISORY IN EFFECT UNTIL 11 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 75 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ019-085-052130-
Chautauqua-Southern Erie-
517 PM EDT Fri May 4 2018

...WIND ADVISORY IN EFFECT UNTIL 11 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ004>008-014-052130-
Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-Ontario-
517 PM EDT Fri May 4 2018

...WIND ADVISORY IN EFFECT UNTIL 2 AM EDT SATURDAY...
...SEVERE THUNDERSTORM WATCH 75 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ040-041-052130-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
517 PM EDT Fri May 4 2018

...GALE WARNING IN EFFECT UNTIL 11 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for portions of Lake Erie.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-LOZ030-042-062-052130-
Upper Niagara River and Buffalo Harbor-Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
517 PM EDT Fri May 4 2018

This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LOZ043>045-063>065-SLZ022-024-052130-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
517 PM EDT Fri May 4 2018

...SEVERE THUNDERSTORM WATCH 75 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for portions of Lake Ontario and
Saint Lawrence River.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, May 4, 1:18 PM EST, 3 hours 27 minutes before
Special Weather Statement
National Weather Service Buffalo NY
218 PM EDT FRI MAY 4 2018

NYZ010-012-013-019>021-085-041915-
Chautauqua-Cattaraugus-Allegany-Livingston-Southern
Erie-Wyoming-Northern Erie-
218 PM EDT FRI MAY 4 2018

...Strong to Severe Thunderstorms Expected after 4 PM...

A still developing line of thunderstorms over western Lake Erie at
2:15 PM will move east and impact western New York after 4 PM. The
storms could become quite strong...producing wind gusts in excess of
50 mph. While the greatest risk for damaging storms will be across
the Western Southern Tier...strong storms will be possible over the
Niagara Frontier as well. The threat for the the strong storms
over these areas will end by 6:30 PM.

Stay tuned to NOAA weather radio or your favorite source of weather
information for possible severe thunderstorm watches and or warnings.

LAT...LON 4200 7976 4227 7976 4228 7973 4231 7977
      4244 7950 4253 7939 4260 7919 4272 7909
      4281 7892 4279 7774 4200 7778
TIME...MOT...LOC 1813Z 266DEG 84KT 4296 8115 4165 8198

RSH
Local storm report, May 4, 3:24 PM EST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
424 PM EDT FRI MAY 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND DMG     FREWSBURG               42.05N  79.16W
05/04/2018                   CHAUTAUQUA         NY   FIRE DEPT/RESCUE

            ROOF BLOWN OFF HOUSE.

&&

EVENT NUMBER BUF1800366

SJW
Local storm report, May 4, 3:41 PM EST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
441 PM EDT FRI MAY 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     NON-TSTM WND GST 2 W BURT                43.32N  78.75W
05/04/2018  M59 MPH          NIAGARA            NY   MESONET

&&

EVENT NUMBER BUF1800367

SJW
Local storm report, May 4, 4:08 PM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
508 PM EDT FRI MAY 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0402 PM     TSTM WND DMG     1 SW JAMESTOWN          42.09N  79.25W
05/04/2018                   CHAUTAUQUA         NY   BROADCAST MEDIA

            LARGE TREE DOWN ON GLASGOW AVE

&&

EVENT NUMBER BUF1800368

SJW
Local storm report, May 4, 4:15 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
515 PM EDT FRI MAY 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     NON-TSTM WND GST NIAGARA FALLS AIRPORT   43.11N  78.94W
05/04/2018  M66 MPH          NIAGARA            NY   ASOS

&&

EVENT NUMBER BUF1800369

SJW
Local storm report, May 4, 4:43 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
543 PM EDT FRI MAY 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 PM     TSTM WND GST     WELLSVILLE MUNICIPAL AI 42.11N  77.98W
05/04/2018  M62 MPH          ALLEGANY           NY   ASOS

&&

EVENT NUMBER BUF1800370

SJW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 high wind. Local standard time, as filed.

High Wind, Northern Erie

When
May 4, 4:45 PM EST
Where
Northern Erie forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
42.758, -78.780 (the zone’s center; the record gives no point)

Trees reported down in Brighton.

High Wind, Niagara

When
May 4, 5:15 PM EST to 7:15 PM EST
Where
Niagara forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
43.173, -78.691 (the zone’s center; the record gives no point)

High Wind, Niagara

When
May 4, 5:20 PM EST
Where
Niagara forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
43.173, -78.691 (the zone’s center; the record gives no point)

Silo reported to be blown over.

High Wind, Wyoming

When
May 4, 5:45 PM EST to 7:45 PM EST
Where
Wyoming forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
42.702, -78.224 (the zone’s center; the record gives no point)

High Wind, Genesee

When
May 4, 5:45 PM EST to 7:45 PM EST
Where
Genesee forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
43.001, -78.194 (the zone’s center; the record gives no point)

High Wind, Lewis

When
May 4, 7:08 PM EST to 9:08 PM EST
Where
Lewis forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
43.785, -75.449 (the zone’s center; the record gives no point)

High Wind, Oswego

When
May 4, 7:12 PM EST
Where
Oswego forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
43.464, -76.209 (the zone’s center; the record gives no point)

High Wind, Jefferson

When
May 4, 7:34 PM EST to 9:34 PM EST
Where
Jefferson forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
43.999, -76.052 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2018Every state in 2018This day in weather historyWarnings in New York, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 759058, 759047, 759054, 759046, 759049, 759051, 759056, 759052.